Tornadoes · United States · Montana · 2005

F0 tornado, Poplar, Montana, June 25, 2005

This F0 tornado ran 1.0 miles across Roosevelt County on June 25, 2005, touching down at 8:45 PM MDT and reaching 5 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 25, 2005
Touchdown
8:45 PM MDT (02:45 UTC)
Path length
1.0 miles (1.6 km)
Path width
5 yards (5 m)
Deaths
0
Injuries
0
County
Roosevelt County
Touchdown point
48.200, -105.130
Lift-off point
48.200, -105.130
Record number
416

What the Weather Service recorded

A weak tornado briefly touched down northeast of Polar in a remote area. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the tornado touched down at Jun 25, 2:45 PM MDT, 6 hours earlier.

Area forecast discussion, Jun 25, 2:45 PM MDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT SAT JUN 25 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU MONDAY...
LOTS OF FACTORS IN PLACE FOR AN ACTIVE SEVERE WEATHER NIGHT...WITH
SEVERE STORMS ALREADY IN OUR WEST.  AIRMASS TO BECOME MOIST AND VERY
UNSTABLE. ETA FORECAST LIFTED INDEXES TO -11 AND CAPES TO 4500 IN
OUR SE. EXCELLENT 0-6KM SHEAR OVER 40 KT MUCH OF THE AREA. SURFACE
LOW MOVING SLOWLY EAST AND INTENSIFYING AS IT DRAWS INCREASINGLY
MOIST AND UNSTABLE AIR INTO IT. MODELS SHOW A DEVELOPING N-S
ORIENTED COLD FRONT TO MOVE ACROSS OUR AREA AS WELL. MODELS SHOW A
SHORTWAVE MOVING THROUGH IN SW FLOW ALOFT AS WELL...ALTHOUGH LIKELY
A LITTLE OVERDONE BY CONVECTIVE FEEDBACK...ETA HAS HANDLED THESE
WELL LAST MONDAY AND WEDNESDAY. BEST INFLUENCE FROM THIS TO BE IN
OUR NORTH AND WEST.

NE MT WILL BE BEHIND THE FRONT IN A COOLER DRIER AND NOT QUITE SO
UNSTABLE AIRMASS SUNDAY AND MONDAY. WITH SW FLOW ALOFT AND
ADDITIONAL SHORTWAVES THOUGH...WILL SEE ADDITIONAL THUNDERSTORM
ACTIVITY...BUT CERTAINLY LESS INTENSE THAN PAST 2 NIGHTS...AND WILL
DOWNPLAY INTENSITY. SIMONSEN

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
HAVE MADE VERY LITTLE CHANGE TO THE EXTENDED AS NOTHING NEW SEEMS TO
BE OFFERED UP BY LATEST AVAILABLE MODELS. ALTHO TECHNICALLY OUT OF
THIS EXTENDED PERIOD...WILL ADD IN SOME SLIGHT CHANCE POPS TO NEXT
SATURDAY AS IT APPEARS WE ARE LOOKING AT A FRONTAL A PASSAGE. TIMING
CAN BE REFINED IF NEED BE OVER THE NEXT FEW DAYS AS THINGS COME INTO
BETTER FOCUS FOR THAT TIME.

PREVIOUS LONG TERM DISCUSSION...MONDAY NIGHT THROUGH FRIDAY...
AN UPPER TROUGH ACROSS THE NORTHERN ROCKIES SWINGS ACROSS NORTHEAST
MONTANA TO BE FOLLOWED BY FLAT FLOW OR A LITTLE WEAK RIDGING ACROSS
THE AREA FOR THE REMAINDER OF THE WEEK.  MODELS GENERALLY AGREE ON
THE PATTERN...BUT THERE ARE STILL SOME TIMING DIFFERENCES...WITH THE
GFS CONTINUING TO LEAD THE PACK WITH THE FASTEST TIMING.  LOOKS LIKE
THE BEST CHANCE OF SEVERE WEATHER DURING THE EXTENDED PERIOD WILL BE
JUST AHEAD OF THE UPPER TROUGH MONDAY EVENING.

MON NIGHT & TUESDAY...THE AIR MASS WILL BE MOIST AND UNSTABLE OUT
AHEAD OF THE UPPER TROUGH MONDAY NIGHT...WHICH WILL LIKELY LEAD TO
SCATTERED SHOWERS AND THUNDERSTORMS.  GIVEN THE PATTERN/RECENT
HISTORY & FAVORABLE TIME OF YEAR QUITE POSSIBLE THAT SOME STORMS
COULD BE TURN SEVERE ONCE AGAIN.  BIGGEST MODEL DIFFERENCES CENTER
AROUND THE SPEED OF THE UPPER TROUGH.  THE GFS CARRIES THE UPPER
TROUGH TO THE MONTANA/NORTH DAKOTA BORDER BY 00Z WEDNESDAY...BUT THE
CANADIAN/UKMET/ECMWF OFFER UP SLOWER SOLUTIONS KEEPING THE TROUGH
AXIS FURTHER WEST...WHICH WOULD INCREASE THE CHANCE OF ANOTHER ROUND
OF CONVECTION LATE TUESDAY AFTERNOON/EVENING. INHERITED GRIDS HAVE
ISOLATED TO SCATTERED THUNDERSTORMS DURING THIS TIME WHICH LOOKS
GOOD.  AS WE GET CLOSER TO THE FORECAST PERIOD WILL CERTAINLY NEED
TO ASSES THE SEVERE POTENTIAL...BUT WILL HOLD OFF ON ANY MENTION NOW
AS IT IS STILL A FEW DAYS OUT.  PLAN TO LOWER TEMPERATURES A BIT
TUESDAY AS WE ARE ABOVE THE HIGH END OF ENSEMBLE GUIDANCE.  STILL
GENERALLY STAYED ABOUT 5 TO 10 DEGREES ABOVE THE ENSEMBLE MEAN EVEN
THOU THE GFS AND SEVERAL PERTURBATIONS ARE FASTER WITH THE UPPER
TROUGH AND HAVE A COOLER AIR MASS ACROSS THE AREA.  PUTTING SOME
WEIGHT ON THE FACT THAT ALL OF THE OTHER OPERATIONAL MODELS ARE
SLOWER WITH THE UPPER TROUGH AND ASSOCIATED COOLING.  WILL NEED TO
KEEP AN EYE ON THE SPEED OF THE UPPER TROUGH AND IT/S AFFECTS ON
TEMPERATURES.

TUES NIGHT THROUGH WED NIGHT...MUCH WILL DEPEND ON THE SPEED AND
LOCATION OF THE UPPER TROUGH.  THE LATEST GFS PUSHES THE UPPER
TROUGH QUICKLY INTO THE UPPER MISSISSIPPI VALLEY WEDNESDAY...AND
BRINGS A DRY AND STABLE AIR MASS INTO EASTERN MONTANA.  AS THE OTHER
MODELS ARE SLOWER WITH THE UPPER TROUGH WILL LINGER SOME SHOWERS AND
STORMS INTO WEDNESDAY...BUT PLAN TO TRIM BACK THE POPS FOR WEDNESDAY
NIGHT TO OUR EASTERN ZONES ONLY.  IF IT BECOMES MORE CLEAR THAT THE
UPPER TROUGH WILL ZIP THROUGH AS QUICKLY AS THE GFS IS SHOWING IT
WOULD BE POSSIBLE TO REMOVE THE POPS ACROSS OUR WESTERN ZONES FOR
WEDNESDAY.  TEMPERATURES SHOULD BE A LITTLE BELOW AVERAGE IN THE
WAKE OF THE UPPER TROUGH.

WED NIGHT & THURSDAY...MODELS COME BACK INTO GOOD AGREEMENT THAT THE
UPPER TROUGH WILL BE WELL EAST OF THE AREA BY THIS TIME WITH FLAT
FLOW OR SOME WEAK RIDGING ACROSS THE AREA.  SHOULD FINALLY HAVE A
CONVECTION-FREE PERIOD OF FAIR WEATHER WITH SEASONABLE TEMPERATURES.

FRIDAY INTO SATURDAY...THE GFSLR SWINGS ANOTHER UPPER TROUGH BY WELL
TO OUR NORTH WITH A COLD FRONT TO WORK ACROSS THE AREA FRIDAY
NIGHT.  THE UPPER TROUGH IS MUCH FURTHER NORTH THAN THE MID-WEEK
TROUGH...AND PROBABLY NOT MUCH TIME FOR MOISTURE TO ADVECT BACK INTO
THE AREA AHEAD OF THE FRONT.  THE ECMWF MAINTAIN MORE OR LESS FLAT
FLOW ACROSS THE AREA AND DOES NOT DEPICT SUCH A TROUGH BY THE END OF
IT/S RUN AT 12Z FRIDAY.  FOR NOW PLAN TO KEEP THINGS DRY WITH
TEMPERATURES NEAR NORMAL FOR THE END OF THE WEEK INTO THE START OF
NEXT WEEKEND. CB

&&

.AVIATION...VFR EXCEPT FOR POSSIBLE THUNDERSTORMS AT TAF SITES THIS
EVENING. EAST WIND 15 TO 25 MPH SHOULD LIGHTEN TO 10 TO 15 MPH BY
LATE AFTERNOON. WIND SHIFT TO NORTH EARLY THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT
PECK LAKE UNTIL 4 PM TODAY. FLASH FLOOD WATCH CENTRAL
AND SOUTHERN VALLEY COUNTY 6 PM SATURDSAY TO 6 AM SUNDAY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 8:01 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
801 PM MDT SAT JUN 25 2005

MTZ016>027-059>062-270215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
801 PM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA AT LEAST THROUGH
9 PM MDT. FOR THE EASTERN HALF OF NORTHEAST MONTANA...THE TORNADO
WATCH LASTS UNTIL 1 AM. HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE. FOR A COMPLETE
LISTING OF COUNTIES PLEASE SEE WWUS65 KGGW OR GTFWCNGGW.

FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST MONTANA
TONIGHT. FOR ADDITIONAL INFORMATION PLEASE SEE GTFFFAGGW OR WGUS65
KGGW.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEAST MONTANA
DURING THE AFTERNOON AND EVENING HOURS SUNDAY AND MONDAY.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 25, 7:45 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
745 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             SAINT MARIE             48.40N 106.53W
06/25/2005  1.50 INCH        VALLEY             MT   PUBLIC

&&

DES
Local storm report, Jun 25, 7:53 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
753 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             2 N FORT PECK           48.04N 106.45W
06/25/2005  0.88 INCH        VALLEY             MT   TRAINED SPOTTER

&&

JLA
Local storm report, Jun 25, 8:09 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
809 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 E HOMESTEAD           48.42N 104.47W
06/25/2005  0.75 INCH        SHERIDAN           MT   TRAINED SPOTTER

&&

JLA
Local storm report, Jun 25, 8:10 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             HOMESTEAD               48.42N 104.54W
06/25/2005  2.50 INCH        SHERIDAN           MT   LAW ENFORCEMENT

&&

JLA
Local storm report, Jun 25, 8:24 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
824 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 W WOLF POINT          48.09N 105.68W
06/25/2005  70 MPH           ROOSEVELT          MT   TRAINED SPOTTER

&&

JLA
Local storm report, Jun 25, 8:25 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
825 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             10 NE RESERVE           48.71N 104.30W
06/25/2005  0.88 INCH        SHERIDAN           MT   PUBLIC

&&

MDP

The surface observations

Wolf Point International (OLF), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Glasgow radar (KGGW), 111 km away, was scanning. The volume nearest the touchdown began at 02:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are

The other tornadoes of June 25, 2005

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 252:05 PM MDTF0Fergus, MT1.08
June 256:40 PM EDTF0Carteret, NC1.025$1,000
June 255:00 PM MDTF0Sanpete, UT0.50$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.